Iowa, 2019

Damaging Winds in Iowa, June 28, 2019

June 28, 2019 · NWS DVN · 12 events in 7 counties and zones

Severe thunderstorms moved southward across eastern Iowa during the morning hours on June 28, 2019. These thunderstorms produced damaging winds between 50 to 80 MPH that downed trees, limbs, power lines and destroyed barns and a silo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms moved southward across eastern Iowa during the morning hours on June 28, 2019. These thunderstorms produced damaging winds between 50 to 80 MPH that downed trees, limbs, power lines and destroyed barns and a silo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 28, 5:41 AM CST, 11 minutes earlier.

Area forecast discussion, Jun 28, 5:41 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
641 AM CDT Fri Jun 28 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 337 AM CDT Fri Jun 28 2019

06Z surface data has an implied boundary along the MN/IA border that
goes across northern Illinois and into Indiana. North of the
boundary dew points were in the 50s and 60s. South of the boundary
dew points were in the 70s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 337 AM CDT Fri Jun 28 2019

Through sunrise quiet conditions will be seen across the area.

The questions for Friday are how warm will it get, precipitation
potential and whether or not headlines for heat will be needed.

The model solutions are highly varied which results in low
confidence regarding the sensible weather for today. Based on what
is currently going on I have toned down the precipitation chances
for this morning and I would not be surprised if the morning hours
remain dry.

For this afternoon it would seem reasonable that diurnal convection
would develop but it would remain isolated to scattered in nature.

Temperatures (and potential headlines) for today are intertwined
with cloud cover and precipitation potential. Temperatures today
'should' be similar to yesterday but if high level clouds persist
through the day then temperatures may be slightly cooler. However,
areas south of highway 30 will be starting out much warmer than 24
hours ago so temperatures similar to yesterday may be achievable.

As for heat headlines, all of the area would be in the 95 to 100
range compared to just the western two thirds yesterday. Right now
will hold off on any heat headlines but that could change as the
morning progresses as more data becomes available.

Tonight any diurnal convection that develops in the afternoon will
continue into the evening. Boundaries put out by the convection
'may' allow isolated to perhaps scattered convection to persist
through the night. However, the possibility also exists of mainly
dry conditions from late evening through sunrise Saturday.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 337 AM CDT Fri Jun 28 2019

Hot for the first part of the period with upper level ridge in place
centered over the plains. Then keeping with above normal
temperatures through much of next week as ridge does break down a
bit, but does stay in place locally.

The big question for Saturday is if convection occurs or not.
Without convection and associated cloud cover temperatures will warm
into the low to mid 90s with definite chance for heat advisory
levels getting reached. However, models are indicating a weak pulse
of shortwave energy which can be tracked to ongoing convection over
North Dakota this morning moving over and down the mid-level ridge
and into the local area during the day Saturday. This would provide
a lifting mechanism across eastern Iowa and northwest Illinois
through the day Saturday. At this time, stuck with highs a few
degrees lower than the potential highs thinking there could be
enough cloud cover to keep temps from reaching max potential highs.
These temperatures would keep heat index values closer to mid 90s.
As for convection, will have high CAPE available, but low shear so
would expect the same types of storms as have been seen around the
area the past few days with quickly developing storms but staying
pretty short-lived, but could produce some isolated severe impacts
and with likely slow movement, heavy rains.

On Sunday the area should easily stay capped as the ridge edges
east a bit. So expecting a hot day where cloud cover should be
minimal. At this time, Sunday looks to be the day with the most
potential for the need of heat advisory headlines, but we'll see how
the next few days go to make any modifications to expectations.

Then going into Monday, the ridge becomes more elongated and
flattens a bit. Models indicate the local area will remain capped so
keeping convection north of the area through the day, but may see a
southward shift in the moisture feed as the day progresses so do
have low end rain chances across the northern part of the forecast
area Monday morning then shifting a bit further south as the day
goes on. Still, higher chances for rain will be to the north with
low confidence on any rain during the day hours.

Moving through the week, high pressure at 850mb will keep a strong
feed of moisture from an open Gulf into the upper and mid
Mississippi River valley regions. While confidence isn't high on
what latitude the rains will set up, looks like a good scenario for
at least a few periods of heavy rain potential. After Monday, the
chances for thunderstorms does come south into the local forecast
area and much of the extended forecast is littered with rain
chances. That being said, do not think there will be constant rain
throughout the long-range portion of the forecast. Just don't have
confidence at this time to pinpoint when the best timing will be for
rain chances. Basically, the pattern is conducive to daily rain
chances, and when it does rain, heavy rain will be possible.

As for temperatures, with southwest flow dominating the weather
situation for the next week, looking for highs to be in the 80s to
low 90s each day of the forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 639 AM CDT Fri Jun 28 2019

Outflow boundary will push storms into northeast Iowa and far
northwest Illinois over the next several hours. VFR conditions can
be expected outside of TSRA through 12z/29. MVFR/IFR conditions
are likely in storms with gusts to 35 knots possible.

&&

.HYDROLOGY...
Issued at 337 AM CDT Fri Jun 28 2019

Active weather through the next week will bring the potential for
heavy rain as high moisture content air will continue to come into
the region to promote heavy rains with any thunderstorms that do
occur. The first portion of the week will have the highest rain
potential staying north of the local area. This will be good for
local rivers, but ultimately the runoff will be moving into the
Mississippi River system. The second part of the week will see rain
chances shift southward so the higher potential for rises on local
rivers will be during the week next week. Will continue to monitor
the situation, but at this time don't have high confidence on which
river basins will get hit by the rain and see rises. In addition, it
remains questionable if the amount of rain be enough for rivers to
reach flood stage. This will be something that will be determined if
confidence builds in the rainfall forecast. As for the Mississippi
River, due to the river having dropped significantly, the amount of
rain expected to enter the river system in the next week should not
be enough to cause significant rises. In fact, while locations that
have already dropped below flood stage could see new rises, it is
not likely given the amount of rain in the forecast that these
locations would raise back above flood stage. Stay tuned though to
later forecasts as changes in the rainfall forecast could lead to a
change in thinking on impacts to the rivers.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Brooks
AVIATION...08
HYDROLOGY...Brooks
Hazardous weather outlook, Jun 28, 2:47 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
347 AM CDT Fri Jun 28 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
347 AM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Hot and humid conditions will be seen across the area today.
Afternoon heat index readings will be 95 to 100.

Thunderstorms are possible this afternoon and tonight. The Storm
Prediction Center has a marginal risk of severe storms for the
entire area. If severe storms develop the primary risks would be
damaging wind and hail.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Hot and humid conditions will continue over the weekend with
afternoon heat index readings of 95 to 100.

Thunderstorms may be possible Saturday morning. Current
information indicates no severe storms are expected.

There is a daily chance of thunderstorms from Monday through
Thursday. It is too early to determine a severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jun 28, 5:29 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
629 AM CDT Fri Jun 28 2019

ILC085-IAC019-055-061-097-105-281215-
Jo Daviess-Jackson-Buchanan-Dubuque-Jones-Delaware-
629 AM CDT Fri Jun 28 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JO
DAVIESS...NORTHWESTERN JACKSON...BUCHANAN...DUBUQUE...NORTHERN JONES
AND DELAWARE COUNTIES UNTIL 715 AM CDT...

At 628 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Lancaster to Dundee
to near Denver. Movement was southeast at 40 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Dubuque, Independence, Manchester, Galena, Asbury, Dyersville, Jesup,
Cascade, Epworth, East Dubuque, Farley, Peosta, Fairbank, Edgewood,
Winthrop, Hazleton, Earlville, Hopkinton, Quasqueton and Lamont.

This includes Interstate 380 between mile markers 49 and 55.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4264 9071 4251 9064 4251 9019 4228 9065
      4230 9207 4264 9208 4265 9090 4268 9089
TIME...MOT...LOC 1128Z 331DEG 35KT 4293 9077 4260 9153 4268 9222

14

The radar

The La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 11:52 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
June 28, 5:52 AM CST
Where
Buchanan County, 0.69 mi N of Fairbank
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.640, -92.050

A trained spotter reported large, 12 inch diameter, tree branch blown down. The time of the event was estimated using radar.

Thunderstorm Wind, Benton

When
June 28, 6:25 AM CST
Where
Benton County, 5.3 mi WNW of Mt Auburn
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.270, -92.200

The Emergency Manager reported that a barn was destroyed at Highway 218 and 52nd street. Debris from the barn was blown into the road and the road was closed. The time of the event was estimated using radar.

Thunderstorm Wind, Benton

When
June 28, 6:25 AM CST
Where
Benton County, 4.14 mi WNW of Cheney
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.280, -92.000

The Emergency Manager reported a barn, silo, and power lines damaged at 2526 51st Street about 3 miles south of Brandon. The time of the event was estimated using radar.

Thunderstorm Wind, Keokuk

When
June 28, 9:36 AM CST
Where
Keokuk County, 0.52 mi E of Ollie
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.200, -92.090

A trained spotter reported trees down. The time of the event was estimated using radar.

Thunderstorm Wind, Keokuk

When
June 28, 9:40 AM CST
Where
Keokuk County, 1.71 mi WNW of Richland
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.190, -92.030

A trained spotter report a tree down across 320th Street. The time of the event was estimated using radar.

Thunderstorm Wind, Jefferson

When
June 28, 9:42 AM CST
Where
Jefferson County, Packwood
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.130, -92.080

Emergency Manager reported numerous trees and branches down in the city of Packwood. The time of the event is estimated using radar.

Thunderstorm Wind, Keokuk

When
June 28, 9:45 AM CST
Where
Keokuk County, 0.69 mi N of Richland
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.190, -92.000

A trained spotter reported that trees were down. The time of the event was estimated using radar.

Thunderstorm Wind, Washington

When
June 28, 9:50 AM CST
Where
Washington County, 1.04 mi E of Rubio
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.220, -91.930

A trained spotter reported flattened corn. The time of the event was estimated using radar.

Thunderstorm Wind, Washington

When
June 28, 10:10 AM CST
Where
Washington County, 0.69 mi S of Brighton
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.170, -91.820

A trained spotter reported that trees and power lines were down on railroad street.

Thunderstorm Wind, Henry

When
June 28, 10:55 AM CST
Where
Henry County, Mt Pleasant
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.970, -91.550

Sheriffs Office received call of trees down in Mount Pleasant. Time of the event was estimated using radar.

Thunderstorm Wind, Des Moines

When
June 28, 11:52 AM CST
Where
Des Moines County, 2 mi ENE of Spring Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.741, -91.115

A trained spotter estimated thunderstorm wind gusts of 55 to 60 MPH and possibly higher.

Thunderstorm Wind, Des Moines

When
June 28, 11:57 AM CST
Where
Des Moines County, 1 mi E of (Brl)burlington Muni
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.780, -91.111

A trained spotter estimated a wind gust of 70 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833928, 833929, 833930, 833931, 833932, 833933, 833934, 833935, 833936, 833937, 833940, 833939.